Norfolk sheriff’s deputies complete REVIVE training, using Narcan to combat opioid overdoses
By Rachael Cardin
NORFOLK, Va. – A group of Norfolk sheriff’s deputies completed their “REVIVE” training Wednesday night as part of Sheriff Joe Baron’s initiative to get all his employees certified.
In the Commonwealth of Virginia, there have been more than 1,400 opioid overdose deaths. In November 2016, the epidemic was declared a health emergency.
Right here in Norfolk, deputies not armed with Narcan have had to perform CPR and other life-saving techniques in hopes a person won’t die of an overdose before medics get on scene.
Overdoses are common in everyone from old people to teenagers, and they can quickly turn deadly, though not all result in death.
Opioid overdoses have several signs: pale and clammy skin, infrequent or stopped breathing, death rattle, lack of responsiveness, slow or no heart rate as well as blue lips or fingertips.
In cities around us people are dying every day from overdosing on pills, heroin or a combination of the two. It has become such a problem that Naloxone or Narcan is now sold in pharmacies.
Narcan is an easy-to-use nasal spray that revives a person who is overdosing. The liquid spray attaches to the opioid drug as it attacks receptors in the brain, which is stopping the person from breathing or responding.
The effects of Narcan are immediate. Often the person overdosing will wake up, sometimes get sick, but at least they will be breathing.
According to the training experts at REVIVE, 911 needs to be called immediately. Paramedics will usually administer Narcan through an IV once they arrive.
The person overdosing needs to stay on the scene even if they wake up from their overdose to receive further treatment.
There is a help line to call if someone is struggling with addiction and wants help but does not want to call the police. Organizers of the REVIVE training said someone will come be with the caller if they reach out for help. That number is 757-664-6683.